The prescient clinician faced with a lethargic patient with pinpoint pupils can glance at the EKG and immediately pronounce methadone overdose.
Although the cardiac toxicity of methadone, unique among analgesics, has been known for at least 7 years and I first blogged about it here, it remains underappreciated. While Sid Wolfe clamors to ban Darvon the rising methadone body count continues to be ignored by consumer activists. All the while the pain treatment mafia rails against the evils of Demerol while promoting methadone as a reasonable analgesic.
Methadone’s cardiac issues first surfaced on a hospice which employed heavy use of methadone for terminal analgesia where otherwise stable patients, instead of gradually slipping away as expected, were dying suddenly. The same phenomenon has apparently been observed in methadone maintenance populations. To be sure, cardiac death can be the mode of demise in methadone overdose (the cardiac effects are not reversed by narcan, by the way) but not only that. Methadone can cause sudden cardiac death in ordinary therapeutic doses. And while the respiratory depressant effects of methadone, along with the analgesic effects, are blunted by the gradual development of tolerance the cardiotoxic effects are not. This is why patients on methadone may experience cardiac problems after years of stable use. Indeed, as dosages increase with the development of tolerance the cardiac risks can only increase over time.
Dr. Roberts seems to have gotten one thing wrong in this otherwise excellent article. He says:
No one appears to recommend routine EKG or continuing EKG follow-up in patients undergoing MMT or for those treated with methadone for chronic pain.
That was true until early this year when the American College of Physicians issued cardiac screening and safety monitoring guidelines for patients being prescribed methadone.